Citation: Colin. "IV in Hospital: An Experience with Diphenhydramine (exp58309)". Erowid.org. Jan 6, 2007. erowid.org/exp/58309
I thought I would submit this experience because it is different than any of the other diphenhydramine/Benadryl experiences I have read. It is unique because it isn't a 'recreational' experience, and it is unique because the effects I experienced are so different from those experienced in other reports.
I was 19 years old but for whatever reason had extremely enlarged tonsils which had to be removed at the local hospital in Novato, California. In retrospect, I wouldn't stay at this Hospital again if my very life depended on it.
Post-op I was allowed a shot of morphine every three hours, after the first shot I had a bit of a red flush around my right arm that itched a bit. This is completely normal and not something to worry about, it happens to virtually everyone who receives a shot of morphine the first or second time especially, but the nurse decided I was allergic and that is why before my next shot of morphine she decided to give me a dose of diphenhydramine intravenously.
Immediately, even before she had finished giving half the shot, I felt a sharp, cold sensation climbing up my vein which was rather unpleasant. I then felt a coldness throughout my entire body and my teeth began to chatter rapidly. I felt very uncomfortable and within about 15 seconds my entire body began to shiver uncontrollably. A few seconds later I was experiencing the extrapyramidal symptom 'akathisia' meaning I felt an irresistible urge to move my body.
In my subjective experience the nurse was enjoying my suffering because she had a strange smirk on her face, and delighted in telling me that in fact she wasn't going to give me the pain medicine I needed. I became very frightened and then had the sensation that someone had hit me with a baseball bat with the word 'Depression' marked on it. I felt panic and sadness wash through me. The head nurse came in and relieved the fat smirking psychopath nurse of her duties. Eventually, the shivering stopped and I fell into the typical Benadryl-induced stupor and passed out.
Interestingly, the head nurse later confessed that this was the second time she had seen someone experience this exact experience after IV Benadryl, which she described as: 'similar to delirium tremens'.
Note: I never actually received the second, intended shot of morphine, if you were wondering why I didn't list it.
I have thought about WHY I had this reaction. Perhaps the route of administration made all the difference. I have wondered if there is an antagonist effect of diphenhydramine on opiate receptors and perhaps the symptoms I experienced were just a form of 'kicking' my last dose of morphine. Also, like I said: working with the nurse I noticed there was something 'off' about her even before this incident, so I have to be open to the possibility that whatever she gave me was not Benadryl at all!
COPYRIGHTS: All reports are copyright Erowid and you agree not to download or analyze the report data without contacting Erowid Center and receiving permission first.
Experience Reports are the writings and opinions of the individual authors who submit them.
Some of the activities described are dangerous and/or illegal and none are recommended by Erowid Center.